Two years ago, I wrote about my beautiful, vaccine-injured child, Megan, turning 16. March 2nd marks her 18th birthday and boy, has she gotten some horrible gifts! The Supreme Court of our United States declared on February 22nd, (HERE) , that she would be unable - EVER - to receive compensation for her childhood vaccine injuries that have detoured her from a healthy, and pain-free life. Her vaccine injuries happened 16 years ago, yet we were never told by any of the professionals back then that autism symptoms can be medically related to brain, gut or mitochondrial injury from vaccines. We are unable to go to those companies who made her vaccines and prove, to a judge and jury, that they were dangerous to her and injured her into "autism."
Now some false autism advocates will try to convince you that autism "just happens", that it's "just genetic", that "we are better at diagnosing it", or that it's such an intense diagnosis that "parents WANT to get their child labeled" for all of the perks and benefits. PERKS & BENEFITS? What a crock! How about this perk- severe medical issues, many of which continue to be ignored or dismissed by the US Medical Establishment.
So back to Megan -- innocent, injured, nonverbal, and now ..... seizures. In August, Megan had a seizure, first in 2 years. She had an initial one back after her 16th birthday and we tested, consulted and waited as her EEG showed no seizure activity. Two years, nothing, thankfully, until this past August of her 17th year. Now like many of the symptoms of autism and many of Megan's medical symptoms, nothing is NORMAL and there always seems to be a puzzle piece begging to be solved. She had that seizure on August 22nd, then the next on September 27th, then October 24th, November 23rd, December 25th, January 27th and now yesterday, February 28th. Do you see the pattern? First, I have to say how thankful that these are a monthly experience as SO many children have numerous, daily and even hourly seizures. They are though of the grand mal/tonic clonic type and so we did initially have her neurologist recommend and start her on anti-seizure medication. She was on this for much of this time while the monthly seizures were not stopped and instead she began to have erratic and concerning behaviors AND also develop a BAD RASH. That was a huge concern and we had to stop the medication, which had unfortunately shown no benefit for her anyway.
So as the trees to the forest showed a picture, hormones became the culprit. Megan is completing hormone testing for a full month to help determine how her hormones might be causing these catamenial seizures. Initial blood testing showed abnormal estrogen and progesterone but could not tell us when or how. I came upon that word, catamenial, as I have been doing a lot of reading on hormones and seizures: (HERE)
"Catamenial (from the Greek kata, by; men, month) epilepsy refers to seizure exacerbation in relation to the menstrual cycle. Traditionally, the term has been used to refer to seizure exacerbation at the time of menstruation. In its purest form, a woman with catamenial epilepsy may have seizures only at the time of menstruation, but this form is not very common". ...... So again, my daughter's medical symptoms exhibit the "not very common." "Menstrually related hormonal fluctuations in estrogen and progesterone underlie the patterns of catamenial seizure exacerbation. Estrogens facilitate seizures, whereas progesterone protects against seizures. During the menstrual cycle, serum levels of estradiol and progesterone fluctuate Estrogens (in particular estradiol, the most important of the different estrogen forms) have potent proconvulsant properties. They exert an excitatory effect on neurons by stimulating the N-methyl-D-aspartate (NMDA)- type glutamate receptor. In women with epilepsy, intravenous administration of conjugated estrogens activates epileptiform discharges and may result in seizures."
Well that seems to be what we are seeing but why? Now it is interesting that words like NMDA and glutamate are at work here as those are also involved in research on autism, like here.."Neuronal glutamate receptor immunoreactivity patterns are abnormal in the hippocampi of thimerosal treated SJL mice" (HERE)
Now I had heard for years as Meg was growing up with her autism diagnosis that puberty could be a horrible time as many children could begin to have seizures then. Being the ever inquisitive, I always wondered why that was. So here was the door being flung open as to how hormones were affecting my daughter in a deadly way. The pattern seemed to be that as estrogen (estradiol) rose, right before ovulation, Megan would convulse. This would happen always in the morning but not always in a safe place - on the school bus twice, in a cabin in remote Michigan, on the stairs - ascending, and the scariest -- in the bathtub! Like clockwork 10-13 days after day 1 of her period, Megan has a seizure. The bus driver knows about it, Megan's school knows about it and I wanted all of you to know it as it is a sign of another abnormality of autism that needs investigation as to "why" so we can treat it.. So why is it happening to Megan?
To examine that I will say that as some know, I have been trying to figure out the nature to her extreme medical and subsequent behavioral symptoms. Meg is very fair skinned, blue-eyed and had many thimerosal vaccines prior to her live virus vaccines. I have reported on observations to vision (HERE) and auditory (HERE) disturbances that Megan has that research shows can be connected to mercury. Is it possible that vaccine injuries can return with a vengeance during puberty and cause hormones to harm? In our situation, I would say that is definitely a possibility.
If so, Neuroendocrinology should be added to the long list of experts to offer their expertise and research on the list of MANY systems damaged in autism. Megan is labeled, "autistic." It is not a table injury according to the National Vaccine Injury Compensation Program here (HERE) yet there are THOUSANDS of children like her, who began a descent into encephalopathy, immune dysfunction and seizures. Isn't it unbelievable too, that something can be dormant, like seizures, and then start with a vengeance during puberty? Here was an interesting passage that may need to be investigated more on many of our children who were injected with large and toxic amounts of vaccine mercury - Thimerosal, who now are entering puberty and adulthood. It may help us understand how a toxic ingredient can be insidious in its ability to cause harm immediately or much later: "adverse effects of Hg on endocrine systems may be most evident once endocrine axes are fully developed." (HERE)
Teresa Conrick is a Contributing Editor to Age of Autism.